Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 34, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Aug 11, 2018, 2:35 PM EDT for Lewis County, Kentucky. It was in force for 5 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2018, 2:35 PM EDT (18:35 UTC)
- Expired
- Aug 11, 2018, 7:09 PM EDT
- In force
- 5 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Lewis County, KY
The radar
The Cincinnati radar (KILN), 92 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 3:35 PM EDT | FLASH FLOOD | 1 Se Concord, KY | WATER FLOWING OVER PORTION OF KY 8 NEAR CONCORD. TIME ESTIMATED. |
| Aug 11, 3:35 PM EDT | FLASH FLOOD | 1 Ssw Vanceburg, KY | WATER FLOWING OVER A PORTION OF KY 59. TIME ESTIMATED. |
| Aug 11, 5:15 PM EDT | FLASH FLOOD | 1 Sse Carrs, KY | A WATER LINE HAS BEEN WASHED OUT ALONG QUICKS RUN ROAD ABOUT 2 MILES FROM KY 8. TIME ESTIMATED. |
| Aug 11, 6:25 PM EDT | HEAVY RAIN 2.53 | Kymeso Vanceburg 6w, KY | TOTAL RAINFALL SINCE MIDNIGHT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 433 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614
WGUS51 KILN 111835
FFWILN
KYC135-112130-
/O.NEW.KILN.FF.W.0034.180811T1835Z-180811T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
235 PM EDT SAT AUG 11 2018
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Northwestern Lewis County in northeastern Kentucky...
* Until 530 PM EDT.
* At 234 PM EDT, radar indicated that thunderstorms had produced 2
to 3 inches of rain across the warned area. Another 1 to 2 inches
of rain will be possible across the next hour or two. Runoff from
this excessive rainfall will cause flash flooding to occur.
* Some locations that will experience flooding include...
Carrs, Trinity, Concord, Herron Hill, and Vanceburg. This also
includes areas along and near Quicks Run and East Fork Cabin Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3861 8363 3863 8364 3867 8364 3868 8362
3870 8352 3869 8349 3867 8346 3866 8338
3865 8334 3863 8332 3861 8332 3860 8330
3858 8330 3858 8349
$$
Hatzos3 follow-up statements
119
WGUS71 KILN 111936
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
336 PM EDT SAT AUG 11 2018
KYC135-112130-
/O.CON.KILN.FF.W.0034.000000T0000Z-180811T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis KY-
336 PM EDT SAT AUG 11 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN LEWIS COUNTY REMAINS IN
EFFECT Until 530 PM EDT....
At 335 PM EDT, radar indicated that thunderstorms had produced 2 to
4 inches of rain across the warned area. Up to another inch of rain
will be possible, as additional storms move through the area over
the next hour.
Some locations that will experience flooding include...
Carrs, Trinity, Concord, Herron Hill, and Vanceburg. This also
includes areas along and near Quicks Run and East Fork Cabin Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3861 8363 3863 8364 3867 8364 3868 8362
3870 8352 3869 8349 3867 8346 3866 8338
3865 8334 3863 8332 3861 8332 3860 8330
3858 8330 3858 8349
$$
Hatzos273
WGUS51 KILN 112104
FFWILN
KYC135-112330-
/O.EXT.KILN.FF.W.0034.000000T0000Z-180811T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
504 PM EDT SAT AUG 11 2018
The National Weather Service in Wilmington has extended the
* Flash Flood Warning for...
Northwestern Lewis County in northeastern Kentucky...
* Until 730 PM EDT.
* At 502 PM EDT, radar indicated that thunderstorms had produced 2
to 4 inches of rain across the warned area. More thunderstorms are
expected to move back into the area, producing additional rainfall.
* Some locations that will experience flooding include...
Carrs, Trinity, Concord, Herron Hill, and Vanceburg. This also
includes areas along and near Quicks Run and East Fork Cabin Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3861 8363 3863 8364 3867 8364 3868 8362
3870 8352 3869 8349 3867 8346 3866 8338
3865 8334 3863 8332 3861 8332 3860 8330
3858 8330 3858 8349
$$
Hatzos186
WGUS71 KILN 112309
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
709 PM EDT SAT AUG 11 2018
KYC135-112318-
/O.CAN.KILN.FF.W.0034.000000T0000Z-180811T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis KY-
709 PM EDT SAT AUG 11 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN LEWIS COUNTY IS
CANCELLED...
This flash flood warning has been replaced with a flood warning,
which is in effect until midnight for Lewis County.
Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.
LAT...LON 3861 8363 3863 8364 3867 8364 3868 8362
3870 8352 3869 8349 3867 8346 3866 8338
3865 8334 3863 8332 3861 8332 3860 8330
3858 8330 3858 8349
$$
HatzosWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:59 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 11, 1:59 PM EDT, 36 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 159 PM EDT Sat Aug 11 2018 .SYNOPSIS... A cold front will sag southward across the region today. An upper low will keep off and on precipitation chances in the forecast through Tuesday. Another system will approach for Wednesday into Thursday bringing additional thunderstorm chances to the region. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Concern for today will be heavy rain potential and flash flooding. A cold front along with a weak area of low pressure will slowly sag southeast. In addition an upper level disturbance will approach the region. This will allow for several clusters of thunderstorms. Moisture transport vectors indicate some concern for flash flooding across the Tri-State and along other portions of the Ohio River area. Will continue to keep heavy rain in the forecast and mention the flash flood threat in the HWO. There is a low concern for isolated damaging winds from collapsing storms primarily across southern portions of the forecast area where DCAPE values are higher during the afternoon hours. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... As the frontal boundary shifts to the south expect the more widespread precipitation to decrease. Some lighter and more isolated precipitation will still be possible tonight into Sunday associated with an upper level low. Went close to guidance for temperatures during the short term period. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Upper low over eastern Ohio at the beginning of the period will move into the Appalachians by Tuesday. Still could be some diurnal showers and thunderstorms on both Monday and Tuesday as energy rotates around this low with the better chance in central Ohio. Next short wave will move into the mid Mississippi Valley on Wednesday and track across the region Wednesday night into Thursday. Associated surface low will stay west and north of the area. However, warm front in advance of the low will lift across the area Wednesday bringing a chance of showers and thunderstorms. Trailing cold front will move into the region Thursday although it will be weakening and may not clear the area. However, the chance for precipitation will increase with this second boundary along with the upper support. Uncertainty increases for the end of the week regarding timing and amplitude of subsequent short wave. With remnant boundary potentially in the area, it seems that there will be a continued chance of showers and thunderstorms. Temperatures will be above normal until late in the week when clouds and precipitation may bring highs back closer to seasonal values although lows will remain warm. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Upper level energy digging into the central Great Lakes will push weak low pressure and a frontal boundary near and along the Ohio River southeast through this evening. Showers and thunderstorms will be most numerous for the KILN/KCVG/KLUK terminals and have this handled this with MVFR/IFR conditions with thunderstorms/heavy rain. Farther north, some lingering MVFR conditions with mainly showers can be expected until about 21Z, then skies should clear. For tonight, the cold front will move away to the southeast while an upper level closed low develops over Lakes Erie. Skies will become mostly clear. Models indicate that stratus and/or at least patchy fog may develop along and south of the Ohio River. This should stay just south of all TAF sites, except KLUK, which could develop some river fog. Have placed an IFR visibility restriction at KLUK for now. On Sunday, the center of the upper level closed low will drift slowly south over eastern Ohio. Diurnal heating will bring at least scattered cumulus clouds to the region. Max day time instability and the proximity of the low may pop an afternoon to early evening shower/storm. Coverage is too small to place in the terminals at this time. OUTLOOK...Thunderstorms will be possible on Wednesday and Thursday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hickman/Novak NEAR TERM...Hickman/Novak SHORT TERM...Novak LONG TERM... AVIATION...Hickman
Hazardous weather outlook, Aug 11, 11:37 AM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1137 AM EDT Sat Aug 11 2018 INZ058-059-066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-121200- Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Butler-Warren-Clinton-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 1137 AM EDT Sat Aug 11 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio. .DAY ONE...This Afternoon and Tonight. Clusters of thunderstorms will move across the area today. Flash flooding will be possible this afternoon into the early evening hours. Isolated damaging wind gusts will also be a possibility. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-OHZ026-034-035-042>046-051>056-060>065-073-074-121200- Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware- Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery- Greene-Fayette OH-Pickaway-Fairfield-Ross-Hocking- 1137 AM EDT Sat Aug 11 2018 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio, South Central Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 11, 1:02 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
102 PM EDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM FLOOD 2 NE GROVE CITY 39.89N 83.05W
08/11/2018 FRANKLIN OH TRAINED SPOTTER
STATE ROUTE 104 6 TO 8 INCHES OF WATER OVER ROAD.
&&
MBPSpecial weather statement, Aug 11, 1:21 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
121 PM EDT SAT AUG 11 2018
KYZ100-111745-
Lewis KY-
121 PM EDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS COUNTY UNTIL
145 PM EDT...
At 121 PM EDT, radar indicated a strong thunderstorm over Camp Dix,
moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Head of Grassy, Camp Dix, Rexton, Tannery and Kinniconick.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3840 8331 3853 8334 3859 8320 3857 8309
3854 8312 3853 8312 3854 8314 3850 8317
3849 8319 3847 8319 3845 8320 3845 8321
3844 8321 3843 8324 3838 8323
TIME...MOT...LOC 1721Z 286DEG 20KT 3849 8323
HatzosLocal storm report, Aug 11, 1:27 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
127 PM EDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM HAIL 1 ESE PORTSMOUTH 38.73N 82.97W
08/11/2018 E0.75 INCH SCIOTO OH PUBLIC
&&
HATZOSSpecial weather statement, Aug 11, 1:28 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
128 PM EDT SAT AUG 11 2018
OHZ088-111800-
Scioto OH-
128 PM EDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCIOTO COUNTY UNTIL
200 PM EDT...
At 128 PM EDT, radar indicated a strong thunderstorm over
Wheelersburg, moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Wheelersburg, Greenup, Sciotodale, Franklin Furnace, Powellsville,
Lyra and Haverhill.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3857 8282 3860 8285 3866 8286 3869 8288
3874 8287 3875 8288 3879 8283 3873 8270
3868 8271 3868 8276 3864 8277 3860 8274
3857 8281
TIME...MOT...LOC 1728Z 292DEG 21KT 3872 8289
HatzosSpecial weather statement, Aug 11, 2:16 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
216 PM EDT SAT AUG 11 2018
KYZ100-111845-
Lewis KY-
216 PM EDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS COUNTY UNTIL 245
PM EDT...
At 216 PM EDT, radar indicated a strong thunderstorm over Vanceburg,
moving east at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Vanceburg, Camp Dix, Stricklett, Rexton, Kinniconick, Tannery and
Garrison.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3841 8324 3843 8335 3854 8343 3864 8338
3863 8332 3861 8332 3860 8330 3862 8327
3859 8308 3854 8312 3854 8314 3850 8317
3849 8319 3846 8320 3845 8321 3844 8321
3843 8324
TIME...MOT...LOC 1816Z 291DEG 26KT 3855 8333
HatzosSpecial weather statement, Aug 11, 2:31 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
231 PM EDT SAT AUG 11 2018
OHZ070-071-077-078-111900-
Hamilton OH-Clermont OH-Warren OH-Butler OH-
231 PM EDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON...
SOUTHEASTERN BUTLER...NORTHWESTERN CLERMONT AND SOUTHWESTERN WARREN
COUNTIES UNTIL 300 PM EDT...
At 231 PM EDT, radar indicated a strong thunderstorm over
Wetherington, moving east at 20 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Middletown, Mason, Lebanon, Sharonville, Monroe, Blue Ash, Loveland,
Springdale, Montgomery, West Chester, Kings Island, Sixteen Mile
Stand, Olde West Chester, Four Bridges, Highpoint, Remington,
Wetherington, Brecon, The Village of Indian Hill and South Lebanon.
This includes the following Interstates...
I-71 in Ohio between mile markers 15 and 31.
I-75 in Ohio between mile markers 17 and 30.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3930 8447 3948 8439 3942 8417 3923 8419
3922 8434
TIME...MOT...LOC 1831Z 291DEG 17KT 3936 8436
HatzosThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:21 PM EDT | Special Weather Statement | ILN | Lewis | 24 min |
| Aug 11, 1:28 PM EDT | Special Weather Statement | ILN | Greenup | 32 min |
| Aug 11, 2:06 PM EDT | Areal Flood Advisory | ILN | Lewis | 30 min |
| Aug 11, 2:16 PM EDT | Special Weather Statement | ILN | Lewis | 29 min |
| Aug 11, 2:32 PM EDT | Severe Thunderstorm Warning | ILN | Lewis | 28 min |
| Aug 11, 3:43 PM EDT | Special Weather Statement | ILN | Campbell, Kenton | 32 min |
| Aug 11, 4:09 PM EDT | Special Weather Statement | ILN | Pendleton | 21 min |
| Aug 11, 4:38 PM EDT | Areal Flood Advisory | ILN | Boone, Kenton | 3 hr |
| Aug 11, 4:49 PM EDT | Special Weather Statement | ILN | Mason, Robertson | 26 min |
| Aug 11, 5:09 PM EDT | Areal Flood Advisory | ILN | Bracken, Robertson | 12 min |
| Aug 11, 5:11 PM EDT | Severe Thunderstorm Warning | ILN | Boone | 22 min |
| Aug 11, 5:20 PM EDT | Flash Flood Warning | ILN | Bracken, Robertson | 2 hr |
| Aug 11, 5:33 PM EDT | Special Weather Statement | ILN | Boone, Gallatin | 27 min |
| Aug 11, 7:08 PM EDT | Areal Flood Warning | ILN | Lewis | 5 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.